Wisconsin, 2002

High Wind in Wisconsin, March 9, 2002

March 9, 2002 · NWS MKX · 6 events in 6 counties and zones

High winds raked part of south-central and southeast Wisconsin for about 14 hours with gusts of 50 to 56 knots (58 to 64 mph). ) reported toppled trees and power lines.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

High winds raked part of south-central and southeast Wisconsin for about 14 hours with gusts of 50 to 56 knots (58 to 64 mph). The area from the Town of Taycheedah ( Fond du Lac Co.) to Greenbush (Sheboygan Co.) reported toppled trees and power lines. In the city of Janesville (Rock Co.) a powerful gust toppled a restaurant sign onto power lines, resulting in a loss of electricity for 1 hour. In the city of Delevan, the powerful winds pushed a tree onto power pole and nearby garage. In the city of Kenosha, the high winds knocked bricks from a church bell tower, causing police to close off the local area. Measured peak wind gusts from trained spotters were 56 knots (64 mph) three miles south of the city of Waukesha (Waukesha Co.), and 50 knots (58 mph) in the Town of Taycheedah. Other notable peak gusts were: 49 knots (56 mph) at the Sheboygan Airport (Sheboygan Co.) and Kenosha Airport (Kenosha Co.) , 48 knots (55 mph) in Lake Geneva (Walworth Co.), 47 knots (54 mph) at a location 2 miles southwest of the city of Fond du Lac (Fond du Lac Co.), and 46 knots (53 mph) at the Brodhead Airport (Green Co.). Most other locations in south-central and southeast Wisconsin experienced peak gusts in the 35 to 45 knot range (40 to 52 mph). Interestingly, the peak wind gusts (generally from the west) tended to occur with some of the more intense scattered snow showers, indicating that atmospheric mixing of higher-momentum air down to the surface was taking place in/near the snow showers. Temperatures were in the 25 to 30 degree range during the afternoon hours of the 9th. There were scattered reports of some trees pushed over from several of the counties surrounding the named counties in this high wind event. Altogether, about 2500 customers in south-central and southeast Wisconsin lost electrical power due to toppled power lines. Synoptically, a low pressure over eastern Colorado on March 8th moved to southeastern Kansas and deepened to 992 millibars (29.29 inches), and then tracked to Lake Superior by mid-day on the 9th with a central pressure of 988 millibars (29.18 inches). High winds were observed over northern Iowa and much of Minnesota as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 9, 3:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 9, 3:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CST SAT MAR 9 2002

MODELS HAVE GOOD HANDLE ON STRONG SHORTWAVE.  MOST OF FORECAST AREA
IN WARM SECTOR EARLY...THEN FALLING TEMPS WITH STRONG CDFRONT.
CAPES ARE LOW...BUT DYNAMICS VERY STRONG.  SOME HIGH WINDS POSSIBLE
WITH SQUALL LINE AHEAD OF CDFNT...THEN AS LAPSE RATES
STEEPEN...STRONG WINDS THIS AFTERNOON.  PERIOD OF SNOW XPCTD BEHIND
CDFNT...BUT ANY ACCUMULATIONS LESS THAN AN INCH.

WILL EMPAHSIZE WINDS...AND SHARPLY COLDER TEMPERATURES.

.MKX...WIND ADVY TODAY FOR ALL OF SRN WI ZNS.

0.../.../...0.../.../

HENTZ

In the hours before

Special weather statement, Mar 9, 5:18 AM CST, 4 hours 42 minutes before
WIZ046-047-051-052-056>060-062>072-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR PART OF SOUTHERN
WISCONSIN...
TWO LINES OF THUNDERSTORMS WILL SWEEP EAST AT 30 MPH THROUGH
SOUTHERN WISCONSIN DURING THE PRE-DAWN HOURS. STRONG GUSTY WINDS IN
EXCESS OF 55 MPH...AND 3/4 INCH HAIL MAY OCCUR WITH THE STRONGER
STORMS. BRIEF HEAVY RAINS AND LIGHTNING...WILL ALSO ACCOMPANY THE
STORMS.

ONE LINE OF STRONG STORMS...FROM ELKHART LAKE TO LAKE GENEVA...WILL
REACH THE LAKE MICHIGAN SHORELINE BY 6AM. THE OTHER LINE OF
STORMS...FROM WISCONSIN DELLS TO MONROE IN GREEN COUNTY...WILL MOVE
EAST TO A LINE FROM MONTELLO IN MARQUETTE COUNTY...TO JANESVILLE BY
6AM. OTHER SHORT LINES OF STORMS WILL BE FOUND IN BETWEEN.

AFTER 6AM...A WIND ADVISORY IS IN AFFECT FOR SOUTH-CENTRAL AND
SOUTHEAST WISCONSIN FOR THE DAYTIME HOURS. WIDESPREAD SOUTH WINDS
WILL BECOME WEST AT 30 TO 40 MPH...WITH GUSTS TO 50 MPH. YOU CAN
EXPECT SOME SMALL TREE BRANCHES TO BE KNOCKED OUT OF SOME TREES. BE
CAREFUL DRIVING TODAY.

CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX

KAPELA
Special weather statement, Mar 9, 5:50 AM CST, 4 hours 10 minutes before
WIZ046-047-051-052-056>060-062>072-091215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
550 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR PART OF SOUTHERN
WISCONSIN...
TWO LINES OF THUNDERSTORMS WILL SWEEP EAST AT 30 MPH THROUGH
SOUTHERN WISCONSIN DURING THE PRE-DAWN HOURS. STRONG GUSTY WINDS IN
EXCESS OF 55 MPH...AND 3/4 INCH HAIL MAY OCCUR WITH THE STRONGER
STORMS. BRIEF HEAVY RAINS AND LIGHTNING...WILL ALSO ACCOMPANY THE
STORMS.

ONE LINE OF STRONG STORMS...FROM FOND DU LAC TO KENOSHA...WILL MOVE
OUT OVER LAKE MICHIGAN BY 630 AM. THE OTHER LINE OF STORMS...FROM
MONTELLO IN MARQUETTE COUNTY...TO SUN PRAIRIE TO BRODHEAD IN GREEN
COUNTY...WILL MOVE EAST TO A LINE FROM BERLIN IN GREEN LAKE COUNTY
TO WHITWATER BY 630 AM. OTHER SMALL CLUSTERS OF STORMS WILL BE FOUND
IN BETWEEN.

BASICALLY...THE LINES OF STORMS WERE MOVING EAST AT 30 MPH...BUT
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT ABOUT 50 MPH.

CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX

KAPELA
Special weather statement, Mar 9, 6:10 AM CST, 3 hours 50 minutes before
WIZ046-047-051-052-056>060-062>072-091230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
510 AM CST SAT MAR 9 2002

...PART OF SEVERE THUNDERSTORM WATCH 17 CANCELLED FOR SOUTHERN
WISCONSIN...

THE COUNTIES OF DANE...JEFFERSON...GREEN...AND ROCK HAVE BEEN
DROPPED FROM THE SEVERE THUNDERSTORM WATCH. THERE IS NO LONGER ANY
THREAT OF SEVERE WEATHER IS THESE COUNTIES.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8AM FOR
WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA COUNTIES.
IN ADDITION...THE ADJACENT WISCONSIN WATERS OF LAKE MICHIGAN ARE IN
THE SEVERE THUNDERSTORM WATCH. ONLY A SLIGHT RISK FOR SEVERE WEATHER
EXISTS IN THESE COUNTIES. DAMAGING WINDS IN EXCESS OF 55 MPH...AND
HAIL UP TO 3/4 INCH IN DIAMETER ARE POSSIBLE IN THESE COUNTIES.

KAPELA
Special weather statement, Mar 9, 6:34 AM CST, 3 hours 26 minutes before
WIZ046-047-051-052-056>060-062>072-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
634 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR PART OF SOUTHEAST
WISCONSIN...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SWEEP EAST AT 30 MPH
THROUGH SOUTHERN WISCONSIN THROUGH 8AM. THE STRONGEST OF THE STORMS
WILL THROUGH 7AM WILL AFFECT MILWAUKEE...RACINE...AND KENOSHA
COUNTIES. STRONG GUSTY WINDS IN EXCESS OF 55 MPH...AND 3/4 INCH HAIL
MAY OCCUR WITH THE STRONGER STORMS. BRIEF HEAVY RAINS AND
LIGHTNING...WILL ALSO ACCOMPANY THE STORMS.

AT 630 AM...THE BACK EDGE OF THE SHOWERS AND  THUNDERSTORMS...
EXTENDING FROM BERLIN IN GREEN LAKE COUNTY...TO JANESVILLEE...WILL
CONTINUE TO MOVE EAST. BY 7AM...THE THIS BACK EDGE WILL EXTEND FROM
WAUPUN TO WHITEWATER.

CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX

KAPELA
Special weather statement, Mar 9, 6:45 AM CST, 3 hours 15 minutes before
WIZ046-047-051-052-056>060-062>072-091305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH 17 CANCELLED FOR REMAINDER OF SOUTHEAST
WISCONSIN...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA
COUNTIES. THIS WATCH WAS ORIGINALLY IN EFFECT UNTIL 8AM.

THE THREAT OF SEVERE WEATHER NO LONGER EXITS.  HOWEVER...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST WISCONSIN UNTIL
BWTWEEN 7 AND 8AM. AT 645AM...THE PRECIPITATION ENDED WEST OF A LINE
FROM BERLIN IN GREEN LAKE COUNTY...TO BEAVER DAM...TO WHITEWATER.

KAPELA
Special weather statement, Mar 9, 6:45 AM CST, 3 hours 15 minutes before
WIZ046-047-051-052-056>060-062>072-091305-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH 17 CANCELLED FOR REMAINDER OF SOUTHEAST
WISCONSIN...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA
COUNTIES. THIS WATCH WAS ORIGINALLY IN EFFECT UNTIL 8AM.

THE THREAT OF SEVERE WEATHER NO LONGER EXITS.  HOWEVER...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST WISCONSIN UNTIL
BETWEEN 7 AND 8AM. AT 645AM...THE PRECIPITATION ENDED WEST OF A LINE
FROM BERLIN IN GREEN LAKE COUNTY...TO BEAVER DAM...TO WHITEWATER.

KAPELA
CORRECTED FOR TYPO IN 3RD PARAGRAPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Fond du Lac

When
March 9, 10:00 AM CST to 11:59 PM CST
Where
Fond du Lac forecast zone
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

High Wind, Sheboygan

When
March 9, 10:00 AM CST to 11:59 PM CST
Where
Sheboygan forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

High Wind, Waukesha

When
March 9, 10:00 AM CST to 11:59 PM CST
Where
Waukesha forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

High Wind, Rock

When
March 9, 10:00 AM CST to 11:59 PM CST
Where
Rock forecast zone
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

High Wind, Walworth

When
March 9, 10:00 AM CST to 11:59 PM CST
Where
Walworth forecast zone
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

High Wind, Kenosha

When
March 9, 10:00 AM CST to 11:59 PM CST
Where
Kenosha forecast zone
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286386, 5286387, 5286388, 5286389, 5286390, 5286391.